Oklahoma, 2021Heavy Snow in Oklahoma, January 1, 2021
January 1, 2021 · NWS OUN · 16 events in 15 counties and zones
A complex winter storm impacted much of Oklahoma to begin the year. It began as rain which then transitioned to several hours of freezing rain for portions of southern and central Oklahoma as temperatures near the surface cooled.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex winter storm impacted much of Oklahoma to begin the year. It began as rain which then transitioned to several hours of freezing rain for portions of southern and central Oklahoma as temperatures near the surface cooled. Up to a quarter inch of ice accreted on the 31st before transitioning to heavy snow during the early morning hours of Jan 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 31, 10:53 PM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 31, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1053 PM CST Thu Dec 31 2020
...New AVIATION...
.SHORT TERM...
(This evening through Friday)
Issued at 304 PM CST Thu Dec 31 2020
Quick summary of changes to the forecast:
We have expanded the Winter Storm Warning further east to include
the potential for icing impacts, along with at least modest snow
amounts. We have expanded it southward into western north Texas as
confidence in up to around 4 inches of snow and locally higher, as
well as blowing snow impacts have increased. We have trimmed the
western edge of both the Warning and the Advisory based on trends in
model guidance (detailed meteorological reasoning is covered in the
analysis below).
Detailed Meteorological Analysis:
A complex and challenging synoptic pattern is evident in water vapor
channel imagery. For some context, most of our heavy snow events
fall within a set of synoptic patterns identified in our local
climatology work that was initially developed by a now-retired
forecaster nearly three decades ago, and recently updated with NARR
reanalysis data. Recent systems that brought snow to the area over
the past month or so most closely fit type-d and/or type-a/d hybrid
with a generally progressive southern stream closed midlevel low and
attendant deformation/mesoscale banding. Our current system has
resulted in greater forecast uncertainty for several reasons: 1)
model initialization challenges yesterday over northern Mexico as
was evident by a 30-m error at La Paz and Mazatlan RAOBs (credit WPC
for finding this) as well as mismatches of PV pressure contours with
6.2 micron water vapor imagery gradients suggesting a slightly
slower/more amplified trough in reality; 2) a complicated
interaction of aforementioned northeastward moving midlevel low
with digging/amplifying upstream trough 3) diabatic PV
modification from extensive upstream convection (a known trouble
source for models and likely culprit for eastward shift); and
finally 4) current observational data suggesting colder/drier
surface conditions over much of central Oklahoma.
Today, much of the above has been worked out, with a well-
represented/timed PV perturbation in water vapor channel imagery
over northern Mexico now crossing the Rio Grande and turning
northeast as upstream trough digs. Accompanying this is a very
pronounced/broad dry conveyor belt that will have implications for
our area later tonight. Meanwhile, brought isentropic ascent/warm
advection has resulted in a large precipitation shield across
north Texas that is slowly moving northward. 12z RAOB at Norman
was particularly dry just above the surface and models represent
this reasonably well in the sounding, hence precipitation making
slow progress northward. As ascent strengthens and shifts
northward in tandem with the northeastward turn of the system,
this will change later today.
The concern is that observational data shows much of the I-44
corridor to be quite cold and barely above freezing with dew
points in the mid 20s. Therefore, once low-level saturation does
occur, temperatures should fall a few degrees. Using the FRAM
concept and output from HREF suggests efficient accretion is still
possible even though temperatures may be marginal, mainly due to
persistent northeast winds. This typically acts to counter effects
from latent heat of fusion. So, even if we're around 30-31F, some
icing of elevated surface still seems likely, possibly locally up
to around a quarter inch. It's a close call with temperatures but
we have shifted the forecast toward more ice and expanded the
Winter Storm Warning based on potential impacts to travel and
power. Obviously, nothing close to the October ice storm, but
sporadic power outages and some travel trouble especially on
bridges and overpasses seem likely, with at least some chance of
more moderate impacts if full wet bulb cooling to the upper 20s
occur and precipitation rates are optimal.
Thermal profiles (cold depth and Bourgouin positive/negative
depth) even without weak convective instability that is present in
model soundings suggest some sleet too, and we have already
received a few reports of sleet in western north Texas into
south- central Oklahoma. So, we have increased sleet
coverage/duration, especially across the southwest third of the
area roughly.
The exact placement of any substantial mesoscale banding within
the deformation area is unclear at this time, but somewhere from
near Enid southwestward into southwest Oklahoma locally 5-6 inches
may occur with potentially 2-3 inch an hour rates in the worst
case scenario. Overall the duration of heavier snow may be limited
as is seen by omega and saturation within dendritic growth zone.
We tightened the western gradient of snow amounts, as mentioned
above given eastward shift probably tied to effects from upstream
convection. The most uncertain part of the forecast may be from
near I-44 southeastward where 1) temperatures are more marginal
and transition is delayed some, and 2) dry conveyor belt (which is
usually always under-represented in the models), may result in
loss of ice aloft, and thus low-level saturation and perhaps a
transition back to rain/drizzle before ending, thus reducing
amounts on the eastern ends.
We also increased the winds in western Oklahoma into western north
Texas, and although snow water content may be high enough to
mitigate significant blowing snow, magnitude of the wind and
potential accumulation supports mention in the forecast.
BRB
&&
.LONG TERM...
(Friday night through next Wednesday)
Issued at 305 PM CST Thu Dec 31 2020
A second upper-level low pressure cyclone will move through the area
Friday night into Saturday, following the exiting first cyclone.
With the residual moisture in the area, a light rain/snow mix is
possible through Oklahoma/western north Texas. Depending on the
track of the cyclone, this light mix could range from the I-40
corridor down to the Red River. Little to no accumulation is
expected with this second cyclone.
Dry conditions and warming temperatures will begin this weekend,
with near normal temperatures by Sunday and above average
temperatures throughout the early week. Next chance for
precipitation will likely be Wednesday/Thursday of next week, with
another longwave trough and associated upper-level low pressure
cyclone will move through the region.
Zwink
&&
.AVIATION...
(06Z TAFS)
Issued at 1015 PM CST Thu Dec 31 2020
IFR conditions expected at most sites through the remainder of the
night with a mix of wintry precip impacting most terminals. Should
see precip end by 15Z with a gradual rise into MVFR ceilings
during the morning hours. Strong north winds will be slow to
diminish but are expected to drop below 12kts by late Friday
afternoon. VFR conditions will return to western sites Friday
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 31 37 29 44 / 100 30 20 0
Hobart OK 28 40 29 46 / 100 40 20 0
Wichita Falls TX 31 40 31 48 / 100 10 10 0
Gage OK 27 43 25 50 / 70 40 10 0
Ponca City OK 30 37 26 40 / 100 80 10 10
Durant OK 37 43 33 49 / 100 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Storm Warning until noon CST Friday for OKZ006>008-
011>013-015>020-022>025-027>029-034>038-044.
Winter Weather Advisory until noon CST Friday for OKZ005-009-010-
014-021-026-030>033-039>042-045.
TX...Winter Storm Warning until noon CST Friday for TXZ083>089.
Winter Weather Advisory until noon CST Friday for TXZ090.
&&
SHORT TERM...12
LONG TERM....50
AVIATION...30Hazardous weather outlook, Dec 31, 6:19 PM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
619 PM CST Thu Dec 31 2020
OKZ004>048-050>052-TXZ083>090-020030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
619 PM CST Thu Dec 31 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Tonight...
.Wintry precipitation...
Widespread wintry precipitation is expected tonight into Friday
morning across much of the area. Precipitation will transition
from freezing rain and sleet this evening, to mostly snow after
midnight. This will result in hazardous travel conditions,
especially on elevated roadways, overnight for New Year travelers.
Monitor the weather closely and adjust plans as needed to stay
safe.
Ice accumulations on elevated surfaces will be possible over much
of Oklahoma and north Texas, especially central and north central
Oklahoma. Snow accumulations of 3 to 6 inches will be possible
mainly over western and northern Oklahoma with lesser amounts in
central Oklahoma. Some blowing snow, resulting in reduced
visibilities, may also be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
.Wintry precipitation...
Some lingering snowfall across northern Oklahoma will gradually
clear out Friday morning. Another wave of light snowfall is
possible Friday evening into Saturday morning. No additional
accumulations are expected.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Heavy Snow, Alfalfa
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Alfalfa forecast zone
- Reported by
- Public
- Coordinates
- 36.731, -98.324 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 6 to 8 inches falling across the county. A maximum of 8 inches was measured 1 SSE of Helena.
Heavy Snow, Blaine
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Blaine forecast zone
- Reported by
- Public
- Coordinates
- 35.875, -98.433 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 4 to 6 inches falling across the county. A maximum of 6 inches was measured in Watonga.
Heavy Snow, Caddo
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Caddo forecast zone
- Reported by
- Public
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured in Hydro.
Heavy Snow, Canadian
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Canadian forecast zone
- Reported by
- Public
- Coordinates
- 35.542, -97.982 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 4 to 9 inches falling across the county. A maximum of 9 inches was measured in Yukon.
Heavy Snow, Cleveland
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Cleveland forecast zone
- Reported by
- Public
- Coordinates
- 35.203, -97.326 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 4 to 8 inches falling across the county. A maximum of 7.5 inches was measured in 1 SE of Moore.
Heavy Snow, Comanche
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Comanche forecast zone
- Reported by
- Public
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 2 to 4 inches falling across the county. A maximum of 4 inches was measured in Elgin.
Heavy Snow, Garfield
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Garfield forecast zone
- Reported by
- Public
- Coordinates
- 36.379, -97.783 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 5 to 7 inches falling across the county. A maximum of 7 inches was measured in Breckenridge.
Heavy Snow, Grant
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Grant forecast zone
- Reported by
- Public
- Coordinates
- 36.796, -97.786 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured 1 SW Medford.
Heavy Snow, Kay
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Kay forecast zone
- Reported by
- Public
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured 1 SSW Blackwell.
Heavy Snow, Kingfisher
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Kingfisher forecast zone
- Reported by
- Public
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured 1 SSW Blackwell.
Heavy Snow, Logan
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 4 to 6 inches falling across the county. A maximum of 6 inches was measured in Kingfisher.
Heavy Snow, Logan
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Public
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured 2 ENE Cedar Valley.
Heavy Snow, Major
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Major forecast zone
- Reported by
- Public
- Coordinates
- 36.312, -98.536 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 5 to 8 inches falling across the county. A maximum of 7.5 inches was measured in Fairview.
Heavy Snow, McClain
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- McClain forecast zone
- Reported by
- Public
- Coordinates
- 35.009, -97.444 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 4 to 6 inches falling across the county. A maximum of 5.8 inches was measured 1 WNW Goldsby.
Heavy Snow, Noble
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Noble forecast zone
- Reported by
- Public
- Coordinates
- 36.389, -97.230 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 3 to 5 inches falling across the county. A maximum of 5 inches was measured in Perry.
Heavy Snow, Oklahoma
- When
- January 1, 12:00 AM CST to 10:00 AM CST
- Where
- Oklahoma forecast zone
- Reported by
- Public
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Heavy snow fell during the early morning hours with a general 5 to 10 inches falling across the county. A maximum of 5 inches was measured 1 SSW Choctaw.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938903, 938904, 938905, 938908, 938910, 938911, 938912, 938913, 938914, 938915, 938916, 938917, 938918, 938926, 938927, 938928.